Annals of Applied Probability

Variance-optimal hedging for processes with stationary independent increments

Friedrich Hubalek, Jan Kallsen, and Leszek Krawczyk

Full-text: Open access


We determine the variance-optimal hedge when the logarithm of the underlying price follows a process with stationary independent increments in discrete or continuous time. Although the general solution to this problem is known as backward recursion or backward stochastic differential equation, we show that for this class of processes the optimal endowment and strategy can be expressed more explicitly. The corresponding formulas involve the moment, respectively, cumulant generating function of the underlying process and a Laplace- or Fourier-type representation of the contingent claim. An example illustrates that our formulas are fast and easy to evaluate numerically.

Article information

Ann. Appl. Probab., Volume 16, Number 2 (2006), 853-885.

First available in Project Euclid: 29 June 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 44A10: Laplace transform 60G51: Processes with independent increments; Lévy processes 91B28

Variance-optimal hedging Lévy processes Laplace transform Föllmer–Schweizer decomposition


Hubalek, Friedrich; Kallsen, Jan; Krawczyk, Leszek. Variance-optimal hedging for processes with stationary independent increments. Ann. Appl. Probab. 16 (2006), no. 2, 853--885. doi:10.1214/105051606000000178.

Export citation


  • Abramowitz, M. and Stegun, I. A. (1992). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Dover, New York.
  • Ansel, J.-P. and Stricker, C. (1992). Lois de martingale, densités et décomposition de Föllmer–Schweizer. Ann. Inst. H. Poincaré Probab. Statist. 28 375–392.
  • Barndorff-Nielsen, O. E. (1998). Processes of normal inverse Gaussian type. Finance and Stochastics 2 41–68.
  • Carr, P. and Madan, D. (1999). Option valuation using the fast Fourier transform. J. Comput. Finance 2 61–74.
  • Choulli, T., Krawczyk, L. and Stricker, C. (1998). ${\mathcal E}$-martingales and their applications in mathematical finance. Ann. Probab. 26 853–876.
  • Cramér, H. (1939). On the representation of a function by certain Fourier integrals. Trans. Amer. Math. Soc. 46 191–201.
  • Cvitanić, J. and Karatzas, I. (1992). Convex duality in constrained portfolio optimization. Ann. Appl. Probab. 2 767–818.
  • Cvitanić, J., Pham, H. and Touzi, N. (1999). Super-replication in stochastic volatility models under portfolio constraints. J. Appl. Probab. 36 523–545.
  • Delbaen, F., Grandits, P., Rheinländer, T., Samperi, D., Schweizer, M. and Stricker, C. (2002). Exponential hedging and entropic penalties. Math. Finance 12 99–123.
  • Doetsch, G. (1971). Handbuch der Laplace-Transformation. Band I: Theorie der Laplace-Transformation. Birkhäuser, Basel.
  • Duffie, D. and Richardson, H. R. (1991). Mean-variance hedging in continuous time. Ann. Appl. Probab. 1 1–15.
  • Eberlein, E. and Jacod, J. (1997). On the range of options prices. Finance and Stochastics 1 131–140.
  • Eberlein, E. and Keller, U. (1995). Hyperbolic distributions in finance. Bernoulli 1 281–299.
  • Eberlein, E., Keller, U. and Prause, K. (1998). New insights into smile, mispricing and value at risk: The hyperbolic model. J. Business 71 371–406.
  • Eberlein, E. and Raible, S. (2001). Some analytic facts on the generalized hyperbolic model. In Proceedings of the 3rd European Congress of Mathematics II (C. Casacuberta, R. M. Miró-Roig, J. Verdera and S. Xambó-Descamps, eds.) 367–378. Birkhäuser, Basel.
  • El Karoui, N. and Quenez, M.-C. (1995). Dynamic programming and pricing of contingent claims in an incomplete market. SIAM J. Control Optim. 33 29–66.
  • Foldes, L. (1990). Conditions for optimality in the infinite-horizon portfolio-cum-saving problem with semimartingale investments. Stochastics Stochastics Rep. 29 133–170.
  • Foldes, L. (1992). Existence and uniqueness of an optimum in the infinite-horizon portfolio-cum-saving model with semimartingale investments. Stochastics Stochastics Rep. 41 241–267.
  • F öllmer, H. and Leukert, P. (2000). Efficient hedging: Cost versus shortfall risk. Finance and Stochastics 4 117–146.
  • Föllmer, H. and Schweizer, M. (1989). Hedging by sequential regression: An introduction to the mathematics of option trading. ASTIN Bulletin 18 147–160.
  • F öllmer, H. and Sondermann, D. (1986). Hedging of nonredundant contingent claims. In Contributions to Mathematical Economics 205–223. North-Holland, Amsterdam.
  • Frey, R. and Sin, C. A. (1999). Bounds on European option prices under stochastic volatility. Math. Finance 9 97–116.
  • Goll, T. and Kallsen, J. (2000). Optimal portfolios for logarithmic utility. Stochastic Process. Appl. 89 31–48.
  • Goll, T. and Kallsen, J. (2003). A complete explicit solution to the log-optimal portfolio problem. Ann. Appl. Probab. 13 774–799.
  • He, H. and Pearson, N. D. (1991). Consumption and portfolio policies with incomplete markets and short-sale constraints: The finite-dimensional case. Math. Finance 1 1–10.
  • He, H. and Pearson, N. D. (1991). Consumption and portfolio policies with incomplete markets and short-sale constraints: The infinite-dimensional case. J. Economic Theory 54 259–304.
  • Hubalek, F. and Krawczyk, L. (1998). Simple explicit formulae for variance-optimal hedging for processes with stationary independent increments. Preprint.
  • Jacod, J. (1979). Calcul Stochastique et Problèmes de Martingales. Lecture Notes in Math. 714. Springer, Berlin.
  • Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Springer, Berlin.
  • Kallsen, J. (1998). Duality links between portfolio optimization and derivative pricing. Technical Report 40/1998, Mathematische Fakultät Univ. Freiburg i.Br.
  • Kallsen, J. (1999). A utility maximization approach to hedging in incomplete markets. Math. Methods Oper. Res. 50 321–338.
  • Kallsen, J. and Shiryaev, A. N. (2002). The cumulant process and Esscher's change of measure. Finance and Stochastics 6 397–428.
  • Karatzas, I., Lehoczky, J. P., Shreve, S. E. and Xu, G.-L. (1991). Martingale and duality methods for utility maximization in an incomplete market. SIAM J. Control Optim. 29 702–730.
  • Kramkov, D. and Schachermayer, W. (1999). The asymptotic elasticity of utility functions and optimal investment in incomplete markets. Ann. Appl. Probab. 9 904–950.
  • Madan, D. B., Carr, P. P. and Chang, E. C. (1998). The variance gamma process and option pricing. European Finance Review 2 79–105.
  • Madan, D. B. and Seneta, E. (1990). The VG model for share market returns. J. Business 63 511–524.
  • Merton, R. (1976). Option pricing when underlying stock returns are discontinuous. J. Financial Economics 3 125–144.
  • Monat, P. and Stricker, C. (1995). Föllmer–Schweizer decomposition and mean-variance hedging for general claims. Ann. Probab. 23 605–628.
  • Neuberger, A. (1994). The log contract. J. Portfolio Management (Winter) 74–80.
  • Pliska, S. (1997). Introduction to Mathematical Finance. Blackwell, Malden, MA.
  • Protter, P. E. (2004). Stochastic Integration and Differential Equations, 2nd ed. Springer, Berlin.
  • Raible, S. (2000). Lévy processes in finance: Theory, numerics, and empirical facts. Ph.D. thesis, Univ. Freiburg i.Br.
  • Reed, N. (1995). The power and the glory. Risk 8 8.
  • Rudin, W. (1987). Real and Complex Analysis, 3rd ed. McGraw-Hill, New York.
  • Rydberg, T. H. (1997). The normal inverse Gaussian Lévy process: Simulation and approximation. Comm. Statist. Stochastic Models 13 887–910.
  • Sato, K.-I. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Univ. Press.
  • Schachermayer, W. (2001). Optimal investment in incomplete markets when wealth may become negative. Ann. Appl. Probab. 11 694–734.
  • Schäl, M. (1994). On quadratic cost criteria for option hedging. Math. Oper. Res. 19 121–131.
  • Schweizer, M. (1991). Option hedging for semimartingales. Stochastic Process. Appl. 37 339–363.
  • Schweizer, M. (1994). Approximating random variables by stochastic integrals. Ann. Probab. 22 1536–1575.
  • Schweizer, M. (1995). Variance-optimal hedging in discrete time. Math. Oper. Res. 20 1–32.
  • Schweizer, M. (2001). A guided tour through quadratic hedging approaches. In Option Pricing, Interest Rates and Risk Management 538–574. Cambridge Univ. Press.
  • Čern\`y, A. (2004). Thre risk of optimal, continuously rebalanced hedging strategies and its efficient evaluation via Fourier transform. Preprint.